EL PASO, Texas — Health officials said the COVID-19 vaccine could cause side effects after the second dose.
One El Paso woman, Ana James, is 80 years old and received round two of the vaccine Friday.
James said she has no underlying conditions and got the vaccine because her age made her eligible.
Her first-round dose of the vaccine went smooth, but it was the second shot that caught her by surprise.
“Everyone should get the vaccine,” James said.
James is one of the thousands of El Pasoans who have been vaccinated for the coronavirus.
“After my first vaccine, I felt pretty good,” James said. “My arm was sore but that’s about it.”
Days after James received the second dose of the Moderna vaccine, she said she felt terrible.
“One a scale of 1 to 10 how bad?” KFOX14 asked.
“How bad? 11 or 50,” James said “Oh my god. I was very sick. I had chills; I had a temperature. Even my teeth hurt.”
James, who takes no medications or has other conditions, said because her first shot went smoothly, she didn’t expect to have any symptoms after the second dose.
Dr. Armando Meza at Texas Tech University Health Sciences Center El Paso said symptoms aren’t uncommon, especially after the second dose.
“It should not last more than one to two days and they can be easily controlled with medication and rest,” Meza said.
James is back to feeling healthy again and said that she’ll continue living with precautions to make sure she stays that way.
“Until at least 90% of the people are vaccinated,” James said. “Your mask. Your social distancing and washing of the hands.”
Meza said not everyone will experience the same type of symptoms at the same level, and that getting the second dose is important for ensuring full immunization, but that it doesn’t mean you should stop practicing other safety precautions.